Angioedema without urticaria is a clinical syndrome characterised by self-limiting local swellings involving the deeper cutaneous and mucosa tissue layers. Most occurrences of angioedema respond to treatment with a histamine H1 receptor blocker (antihistamine) because they are an allergic or parallergic reaction. A small number of cases do not respond to antihistamine treatment. Such cases tend to occur in patients with deficiency or dysfunction of the inhibitor of the first component of the complement (C1-INH), but more rarely can occur in patients with other conditions and as an adverse drug reaction. Angioedema is well documented in patients taking ACE inhibitors. Considering that 35 to 40 million patients are treated worldwide with ACE inhibitors, this drug class could account for several hundred deaths per year from laryngeal oedema. ACE inhibitors certainly do not mediate angioedema through an allergic or idiosyncratic reaction. For this reason the relationship with this drug is often missed and consequently quite underestimated. Rare instances of angioedema have also been reported with angiotensin II receptor antagonists. This adverse effect seems to occur less frequently with angiotensin II receptor antagonists than with ACE inhibitors. However, we do not know whether this adverse effect has the same mechanism with the 2 classes of medications. Some cases of severe angioedema have been recently reported after treatment with fibrinolytic agents. Scattered reports suggest the possibility of angioedema associated with the use of estrogens, antihypertensive drugs other than ACE inhibitors, and psychotropic drugs. Angioedema can also occur with nonsteroidal anti-inflammatory drugs. Prevention of angioedema relies first on the patient history. Estrogen and ACE inhibitors should be avoided in a patient with congenital or acquired C1-INH deficiency. In the case of ACE inhibitors, the appearance of angioedema following long term treatment does not lessen the probability that such an agent could be the cause. The most important action to take in a patient with suspected drug-induced angioedema is to discontinue the pharmacological agent. Epinephrine (adrenaline), diphenydramine and intravenous methylprednisolone have been proposed for the medical management of airway obstruction, but so far no controlled studies have demonstrated their efficacy. If the acute airway obstruction leads to life-threatening respiratory compromise an emergency cricothyroidotomy must be performed.

Drug-induced angioedema without urticaria / A. Agostoni, M. Cicardi. - In: DRUG SAFETY. - ISSN 0114-5916. - 24:8(2001), pp. 599-606.

Drug-induced angioedema without urticaria

A. Agostoni
Primo
;
M. Cicardi
Ultimo
2001

Abstract

Angioedema without urticaria is a clinical syndrome characterised by self-limiting local swellings involving the deeper cutaneous and mucosa tissue layers. Most occurrences of angioedema respond to treatment with a histamine H1 receptor blocker (antihistamine) because they are an allergic or parallergic reaction. A small number of cases do not respond to antihistamine treatment. Such cases tend to occur in patients with deficiency or dysfunction of the inhibitor of the first component of the complement (C1-INH), but more rarely can occur in patients with other conditions and as an adverse drug reaction. Angioedema is well documented in patients taking ACE inhibitors. Considering that 35 to 40 million patients are treated worldwide with ACE inhibitors, this drug class could account for several hundred deaths per year from laryngeal oedema. ACE inhibitors certainly do not mediate angioedema through an allergic or idiosyncratic reaction. For this reason the relationship with this drug is often missed and consequently quite underestimated. Rare instances of angioedema have also been reported with angiotensin II receptor antagonists. This adverse effect seems to occur less frequently with angiotensin II receptor antagonists than with ACE inhibitors. However, we do not know whether this adverse effect has the same mechanism with the 2 classes of medications. Some cases of severe angioedema have been recently reported after treatment with fibrinolytic agents. Scattered reports suggest the possibility of angioedema associated with the use of estrogens, antihypertensive drugs other than ACE inhibitors, and psychotropic drugs. Angioedema can also occur with nonsteroidal anti-inflammatory drugs. Prevention of angioedema relies first on the patient history. Estrogen and ACE inhibitors should be avoided in a patient with congenital or acquired C1-INH deficiency. In the case of ACE inhibitors, the appearance of angioedema following long term treatment does not lessen the probability that such an agent could be the cause. The most important action to take in a patient with suspected drug-induced angioedema is to discontinue the pharmacological agent. Epinephrine (adrenaline), diphenydramine and intravenous methylprednisolone have been proposed for the medical management of airway obstruction, but so far no controlled studies have demonstrated their efficacy. If the acute airway obstruction leads to life-threatening respiratory compromise an emergency cricothyroidotomy must be performed.
Settore MED/09 - Medicina Interna
Article (author)
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/2434/157306
Citazioni
  • ???jsp.display-item.citation.pmc??? 17
  • Scopus 139
  • ???jsp.display-item.citation.isi??? 120
social impact